Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 293, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 27, 2022, 9:05 PM CDT for Buena Vista County, Clay County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2022, 9:05 PM CDT (02:05 UTC)
- Expired
- Aug 27, 2022, 9:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Buena Vista County, IA, Clay County, IA
The radar
The Des Moines radar (KDMX), 159 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1201 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 609 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.7
The text
As transmitted.
980
WUUS53 KFSD 280205
SVRFSD
IAC021-041-280245-
/O.NEW.KFSD.SV.W.0293.220828T0205Z-220828T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
905 PM CDT Sat Aug 27 2022
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Buena Vista County in northwestern Iowa...
Southeastern Clay County in northwestern Iowa...
* Until 945 PM CDT.
* At 905 PM CDT, a severe thunderstorm was located near Marathon, or
14 miles northeast of Storm Lake, moving northeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Marathon around 915 PM CDT.
Webb around 930 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4268 9493 4278 9517 4305 9498 4303 9491
4270 9492
TIME...MOT...LOC 0205Z 212DEG 21KT 4281 9503
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Schumacher4 follow-up statements
390
WWUS53 KFSD 280216
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
916 PM CDT Sat Aug 27 2022
IAC021-041-280245-
/O.CON.KFSD.SV.W.0293.000000T0000Z-220828T0245Z/
Buena Vista IA-Clay IA-
916 PM CDT Sat Aug 27 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN BUENA VISTA AND SOUTHEASTERN CLAY COUNTIES...
At 916 PM CDT, a severe thunderstorm was located near Marathon, or 18
miles northwest of Pocahontas, moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Buena Vista and southeastern Clay Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4277 9499 4282 9514 4305 9498 4303 9491
4274 9492
TIME...MOT...LOC 0216Z 209DEG 32KT 4291 9496
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Schumacher601
WWUS53 KFSD 280227
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
927 PM CDT Sat Aug 27 2022
IAC021-041-280245-
/O.CON.KFSD.SV.W.0293.000000T0000Z-220828T0245Z/
Buena Vista IA-Clay IA-
927 PM CDT Sat Aug 27 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN BUENA VISTA AND SOUTHEASTERN CLAY COUNTIES...
At 926 PM CDT, a severe thunderstorm was located near Webb, or 18
miles southeast of Spencer In Clay County, moving northeast at 30
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Buena Vista and southeastern Clay Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4284 9496 4289 9509 4305 9498 4303 9491
4282 9492
TIME...MOT...LOC 0226Z 205DEG 26KT 4293 9495
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Schumacher926
WWUS53 KFSD 280233
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
933 PM CDT Sat Aug 27 2022
IAC021-280242-
/O.CAN.KFSD.SV.W.0293.000000T0000Z-220828T0245Z/
Buena Vista IA-
933 PM CDT Sat Aug 27 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUENA VISTA
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has
moved out of the warned area. Therefore, the warning has been
cancelled.
LAT...LON 4291 9495 4295 9505 4305 9498 4303 9491
4291 9492
TIME...MOT...LOC 0232Z 205DEG 26KT 4296 9493
$$
IAC041-280245-
/O.CON.KFSD.SV.W.0293.000000T0000Z-220828T0245Z/
Clay IA-
933 PM CDT Sat Aug 27 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHEASTERN CLAY COUNTY...
At 932 PM CDT, a severe thunderstorm was located west of Rush Lake,
or 16 miles southwest of Emmetsburg, moving northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Clay County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4291 9495 4295 9505 4305 9498 4303 9491
4291 9492
TIME...MOT...LOC 0232Z 205DEG 26KT 4296 9493
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Schumacher805
WWUS53 KFSD 280237
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
937 PM CDT Sat Aug 27 2022
IAC041-280246-
/O.EXP.KFSD.SV.W.0293.000000T0000Z-220828T0245Z/
Clay IA-
937 PM CDT Sat Aug 27 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAY COUNTY WILL
EXPIRE AT 945 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4291 9495 4295 9505 4305 9498 4303 9491
4291 9492
TIME...MOT...LOC 0236Z 212DEG 21KT 4298 9491
$$
SchumacherWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 7:43 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 27, 7:43 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 743 PM CDT Sat Aug 27 2022 .SHORT TERM...(This Evening through Sunday) Issued at 150 PM CDT Sat Aug 27 2022 KEY MESSAGES: 1. Convection risks linger this afternoon, low end severe risks. 2. Much warmer Sunday, with severe convection possible late aftn. 3. An extended period of warm and dry weather through next week. THIS AFTERNOON: Mid-lvl shortwave evident across eastern Nebraska on both satellite and radar data this afternoon. Scattered high based showers and thunderstorms will persist across portions of eastern SODAK this afternoon, with more focus turning towards eastern Nebraska and western Iowa. Temperatures continue to slowly rise into the middle 80s, with a narrow wedge of 70+ dew points along the eastern periphery of the CWA. However, fairly widespread thick mid- lvl clouds continue to spread eastward, which may slow down the potential development in NW Iowa after 3pm. Eventually though, strong DPVA will arrive and should kick off scattered thunderstorms in an area of enhanced low-lvl lapse rates. The greatest severe weather risk will be confined to an area along and east of Highway 60, where MLCAPE between 800-1200 J/KG may be possible and less inhibition is expected. Effective shear remains on the weaker side, with most of the shear towards the upper portions of the soundings. Threats with storms are likely more focused towards a few strong wind gusts given 600+ J/KG DCAPE, hail may tend to smaller side given the high freezing levels and weaker shear. The heavy rain risks have likely shifted further southeast into Iowa this evening, but a quick half inch to inch of rain could be possible in a thunderstorm. TONIGHT: Convection slides east of the CWA fairly quickly this evening, leaving clearing skies into Sunday morning. Have lowered temperatures slightly further west, though winds will be quite mixy through the night. Patchy valley fog could be possible. SUNDAY: A stronger mid-lvl trough dips into the Northern Plains on Sunday, pushing a surface cold front eastward through the day. Ahead of this boundary, temperatures will climb well into the 80s and even 90s in some areas south of Interstate 90s. Winds are also expected to be quite gusty, and have nudged towards the 90th percentile of the NBM ahead of the boundary. Low- lvl moisture advection in addition to evapotranspiration effects will push surface dew points into the lower 70s in portions of SW Minnesota into NW Iowa. This will lead to moderate to high instability (3000-4000 J/KG) building along and east of I-29 in the afternoon. Considerable inhibition will prevent convection from forming for much of the afternoon, but as deeper synoptic lift intersects the surface front after 4pm, convection should develop very quickly. Initial storms may form over far NE South Dakota, then begin to form southward along the advancing front into SW Minnesota by 5pm. There is much more uncertainty on just how far south convection may form along the boundary into Iowa and Nebraska, as the greatest DPVA will be shifting northeast away from the area and surface convergence along the front will be weaker in these areas. It is possible current slight risk could expand further south if CAMS indicate more development. Given high degree of instability and slight increase in shear, a few supercell and multicell clusters may form with very large hail and strong wind surges. The good news is that unless the front slows, the overall risk to the CWA may only be 1-3 hours. .LONG TERM...(Sunday Night through Saturday) Issued at 150 PM CDT Sat Aug 27 2022 MONDAY-FRIDAY: A brief cooldown is anticipate to start the new work week as low-lvl cold advection drops temperatures into the 70s and lower 80s. That cool down will be brief as the synoptic pattern suggests an extended period of dry and warmer than normal temperatures. Mid-lvl heights begin to rise through the week, and other than a low potential for a small weakness in the ridge to pass through Thursday, precipitation won't be more than sprinkles for most of the Northern Plains. The return of warmer southwesterly low- lvl flow by Wednesday will trigger an increase in high temperatures, and have favored the slightly warmer ECMWF/GFS over that of the NBM in the extended. In fact, the multi-run trend of the ECMWF ensemble continues to increase the potential highs later in the week. The means highs likely back above normal into next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 743 PM CDT Sat Aug 27 2022 Main concern overnight will be showers and thunderstorms in northwest Iowa during the evening and then the potential for MVFR ceilings east of Hwy 60 in NW IA. A large area of rain with embedded thunderstorms will move out of southwest MN by 02Z. Meanwhile scattered thunderstorms will continue through 04Z in portions of northwestern Iowa. DCAPE has decreased to around 500 J/kg so primary impact will be briefly lower visibility in heavier rain showers and gusts to 40 kts but ceilings are expected to remain above 3000 ft. With the heaviest rain expected to remain east of KSUX only have a brief period of light showers this evening. VFR condition are expected to remain with showers. Later in the night, MVFR ceilings may develop where rain fell around KSPW and KSLB after midnight as the lower atmosphere cools. These clouds are expected to lift and dissipate by 14Z. On Sunday, southwest winds ahead of a cold front may gust to 20 kts. The front is expected to reach KHON around 19Z and KFSD around 22Z. Behind the front winds will turn to the northwest. The chance of storms will be confined east of a line form KMML to KSUX and even there the probability is 30% or less. With the low probability storms were not included in the KSUX TAF. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Dux LONG TERM...Dux AVIATION...Schumacher
Hazardous weather outlook, Aug 27, 4:52 AM CDT, 16 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 452 AM CDT Sat Aug 27 2022 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-281000- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock- 452 AM CDT Sat Aug 27 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa and southwest Minnesota. .DAY ONE...Today and tonight. Isolated light showers are possible through the morning hours today. Chance for showers and storms, some of which could be strong to severe, increase later this afternoon and evening. While widespread severe weather is not expected, large hail up to the size of quarters and damaging winds to 60 mph are possible with the strongest storms. Along with the severe weather threat, locally heavy rainfall is possible. Amounts are most likely to span between a quarter to three quarters of an inch but locally higher amounts are possible. Portions of northwest Iowa have the highest potential for locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Another round of strong to severe storms is possible on Sunday. If storms are able to develop, large hail and damaging winds will be the main hazards to be wary of. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NEZ013-014-SDZ038>040-050-052>071-281000- Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay- Union- 452 AM CDT Sat Aug 27 2022 This Hazardous Weather Outlook is for northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Isolated showers and weak storms are possible throughout the day today. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 27, 6:00 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
600 PM CDT SAT AUG 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST 4 WNW SPENCER 43.17N 95.22W
08/27/2022 M66 MPH CLAY IA ASOS
ASOS STATION KSPW SPENCER MUNICIPAL AIRPORT.
&&
TRMLocal storm report, Aug 27, 6:18 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
618 PM CDT SAT AUG 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND GST 4 WNW SPENCER 43.17N 95.22W
08/27/2022 M66 MPH CLAY IA ASOS
CORRECTS TIME FROM PREVIOUS TSTM WND GST
REPORT FROM 4 WNW SPENCER. ASOS STATION KSPW
SPENCER MUNICIPAL AIRPORT.
&&
TRMLocal storm report, Aug 27, 7:06 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
706 PM CDT SAT AUG 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND GST SUPERIOR 43.43N 94.94W
08/27/2022 E60 MPH DICKINSON IA TRAINED SPOTTER
SOME TREE BRANCHES DOWN IN HIS YARD, AND
NEIGHBORS SHINGLES WERE FLAPPING IN THE
STRONG WINDS AND VERY HEAVY, NEARLY
HORIZONTAL, RAIN.
&&
TRMLocal storm report, Aug 27, 7:16 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
716 PM CDT SAT AUG 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 3 S PRIMGHAR 43.04N 95.63W
08/27/2022 O'BRIEN IA PUBLIC
EXTENSIVE WIND DAMAGE TO MACHINE SHEDS AND
CATTLE BUILDINGS SOUTH OF PRIMGHAR.
&&
TRMNearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.